Qualitative Theory of Functional Differential and Integral EquationsView this Special Issue
Research Article | Open Access
Convergence of Solutions to a Certain Vector Differential Equation of Third Order
We give some sufficient conditions to guarantee convergence of solutions to a nonlinear vector differential equation of third order. We prove a new result on the convergence of solutions. An example is given to illustrate the theoretical analysis made in this paper. Our result improves and generalizes some earlier results in the literature.
This paper is concerned with the following nonlinear vector differential equation of third order: where and and are continuous functions in their respective arguments.
It should be noted that, in 2005, Afuwape and Omeike  considered the following nonlinear vector differential equation of third order: where is real symmetric -matrix. The author established a new result on the convergence of solutions of (2) under different conditions on the function . For some related papers on the convergence of solutions to certain vector differential equations of third order, the readers can referee to the papers of Afuwape , Afuwape and Omeike , and Olutimo . Further, it is worth mentioning that in a sequence of results Afuwape [2, 5, 6], Afuwape and Omeike , Afuwape and Ukpera , Ezeilo , Ezeilo and Tejumola [9, 10], Meng , Olutimo , Reissig et al. , Tiryaki , Tunç [14–16], Tunç and Ateş , C. Tunç and E. Tunç , and Tunç and Karakas  investigated the qualitative behaviors of solutions, stability, boundedness, uniform boundedness and existence of periodic solutions, and so on, except convergence of solutions, for some kind of vector differential equations of third order.
The Lyapunov direct method was used with the aid of suitable differentiable auxiliary functions throughout the mentioned papers. However, to the best of our knowledge, till now, the convergence of the solutions to (1) has not been discussed in the literature. Thus, it is worthwhile to study the topic for (1). It should be noted that the result to be established here is different from that in Afuwape , Afuwape and Omeike [1, 3], Olutimo , and the above mentioned papers. This paper is an extension and generalization of the result of Afuwape and Omeike . It may be useful for the researchers working on the qualitative behaviors of solutions (see, also, Tunç and Gözen ).
It should be noted that throughout the paper will denote the real Euclidean space of -vectors and will denote the norm of the vector in .
Definition 1. Any two solutions , of (1) in will be said to converge to each other if as .
2. Main Result
The main result of this paper is the following theorem.
Theorem 2. We assume that there are positive constants , , , , , , and such that the following conditions hold: (i)the Jacobian matrices , , and exist and are symmetric and their eigenvalues satisfy
for all , , in ;(ii) satisfies
for any , , , , in .
If then any two solutions , of (1) necessarily converge, where , , , are some positive constants with and ,
Remark 3. The mentioned theorem itself still holds valid with (5) replaced by the much weaker condition
for arbitrary any , , , , in , where it is assumed that for .
The following lemma is needed in our later analysis.
Lemma 4. Let be a real symmetric -matrix and
where and are constants.
Proof (see Afuwape ). Our main tool in the proof of our result is the continuous function defined for any triple vectors , , in , by
This function can be rearranged as
The following result is immediate from the estimate (11).
Lemma 5. Assume that all the conditions on the vectors , , and in the theorem hold. Then, there exist positive constants and such that for arbitrary in .
Proof. Let Then the proof can be easily completed by using Lemma 4. Therefore, we omit the details of the proof.
Proof of the Theorem. Let in be any solution of (1). For such a solution, let and be denoted, respectively, by and . Then, we can rewrite (1) in the following equivalent system form:
Let in be any solution of (1), define by where is the function defined in (11) with , , replaced by , and , respectively.
By Lemma 5, it follows that there exist and such that
When we differentiate the function with respect to along the system (15), it follows, after simplification, that where
Note that the existence of the following estimates is clear (see Afuwape and Omeike ): where , , , , , .
Subject to the assumptions, it can be easily obtained that
In view of the assumptions of the theorem, it is also clear that Hence, Using the estimate , it follows that Then if with .
Further, since then where .
Moreover, it is obvious that where .
Hence, Using the assumption (5), we get so that There exists a constant such that provided that , where is a sufficiently small positive constant.
In view of (17), the last estimate implies that for some positive constant .
The conclusion of the theorem is immediate if, provided that , on integrating in (33) between and , we have which implies that By (17), this shows that This completes the proof of the theorem.
Example 6. Let us consider (1),
where are bounded continuous functions on .
Then, it can be easily seen that Thus, , , , , , and .
Let us choose Then, Since , then all the conditions of Theorem 2 hold. Therefore, all solutions of the equation considered converge (see, also, ).
Conflict of Interests
The authors declare that there is no conflict of interests regarding the publication of this paper.
- A. U. Afuwape and M. O. Omeike, “Convergence of solutions of certain system of third order non-linear ordinary differential equations,” Annals of Differential Equations, vol. 21, no. 4, pp. 533–540, 2005.
- A. U. Afuwape, “Convergence of solutions of some third order systems of non-linear ordinary differential equations,” Analele Ştiinţifice ale Universitatii ‘Alexandru Ioan Cuza’, vol. 55, no. 1, pp. 11–20, 2009.
- A. U. Afuwape and M. O. Omeike, “Convergence of solutions of certain third order systems of non-linear ordinary differential equations,” Journal of the Nigerian Mathematical Society, vol. 25, pp. 1–12, 2006.
- A. L. Olutimo, “Convergence results for solutions of certain third-order nonlinear vector differential equations,” Indian Journal of Mathematics, vol. 54, no. 3, pp. 299–311, 2012.
- A. U. Afuwape, “Ultimate boundedness results for a certain system of third-order nonlinear differential equations,” Journal of Mathematical Analysis and Applications, vol. 97, no. 1, pp. 140–150, 1983.
- A. U. Afuwape, “Further ultimate boundedness results for a third-order nonlinear system of differential equations,” Analisi Funzionale e Applicazioni, vol. 6, no. 1, pp. 348–360, 1985.
- A. U. Afuwape and A. S. Ukpera, “Existence of solutions of periodic boundary value problems for some vector third order differential equations,” Journal of the Nigerian Mathematical Society, vol. 20, pp. 1–17, 2001.
- J. O. C. Ezeilo, “-dimensional extensions of boundedness and stability theorems for some third order differential equations,” Journal of Mathematical Analysis and Applications, vol. 18, no. 3, pp. 395–416, 1967.
- J. O. C. Ezeilo and H. O. Tejumola, “Boundedness and periodicity of solutions of a certain system of third-order non-linear differential equations,” Annali di Matematica Pura ed Applicata, vol. 74, no. 1, pp. 283–316, 1966.
- J. O. C. Ezeilo and H. O. Tejumola, “Further results for a system of third order differential equations,” Atti della Accademia Nazionale dei Lincei, vol. 58, no. 2, pp. 143–151, 1975.
- F. W. Meng, “Ultimate boundedness results for a certain system of third order nonlinear differential equations,” Journal of Mathematical Analysis and Applications, vol. 177, no. 2, pp. 496–509, 1993.
- R. Reissig, G. Sansone, and R. Conti, Non-Linear Differential Equations of Higher Order, Noordhoff, Groningen, The Netherlands, 1974.
- A. Tiryaki, “Boundedness and periodicity results for a certain system of third order nonlinear differential equations,” Indian Journal of Pure and Applied Mathematics, vol. 30, no. 4, pp. 361–372, 1999.
- C. Tunç, “On the boundedness and periodicity of the solutions of a certain vector differential equation of third-order,” Applied Mathematics and Mechanics, vol. 20, no. 2, pp. 163–170, 1999.
- C. Tunç, “On the boundedness of solutions of certain nonlinear vector differential equations of third order,” Bulletin Mathématique de la Société des Sciences Mathématiques de Roumanie, vol. 49, no. 3, pp. 291–300, 2006.
- C. Tunç, “On the stability and boundedness of solutions of nonlinear vector differential equations of third order,” Nonlinear Analysis: Theory, Methods & Applications, vol. 70, no. 6, pp. 2232–2236, 2009.
- C. Tunç and M. Ateş, “Stability and boundedness results for solutions of certain third order nonlinear vector differential equations,” Nonlinear Dynamics, vol. 45, no. 3-4, pp. 273–281, 2006.
- C. Tunç and E. Tunç, “New ultimate boundedness and periodicity results for certain third-order nonlinear vector differential equations,” Mathematical Journal of Okayama University, vol. 48, pp. 159–172, 2006.
- C. Tunç and B. Karakas, “On boundedness of solutions to nonlinear vector differential equations of third-order,” Nonlinear Studies, vol. 18, no. 1, pp. 63–73, 2011.
- C. Tunç and M. Gözen, “Stability and uniform boundedness in multidelay functional differential equations of third order,” Abstract and Applied Analysis, vol. 2013, Article ID 248717, 7 pages, 2013.
Copyright © 2014 Cemil Tunç and Melek Gözen. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.